Kentucky, 2006

Flood in Kentucky, September 23 to 24, 2006

September 23 to 24, 2006 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 23, 9:12 AM EST, 48 minutes earlier.

Area forecast discussion, Sep 23, 9:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 AM EDT SAT SEP 23 2006

.UPDATE...
WIDESPREAD FLOODING ONGOING IN MANY COUNTIES OF THE LMK CWA THIS
MORNING...FLOOD WARNINGS CONTINUE AND MORE ARE SURE TO COME
TODAY/TONIGHT. AREA OF MDT/HVY RAINS LIFTING NE OUT OF SRN IL AND
SW INDIANA INTO OUR CWA...WITH PRE-FRONTAL SQ LINE RACING EASTWARD
THROUGH SE MO...A LOT SOONER THAN EARLIER ANTICIPATED. CURRENT
TRACK PUTS LINE INTO WRN COUNTIES OF OUR CWA BY 17-18Z. WILL BE
UPDATING THE FCST TO REFLECT THIS FASTER PROGRESSION OF PRECIP.
HEAVY RAINFALL AND FLOODING WILL REMAIN A THREAT. SOME SPOTS IN
OUR CWA HAVE HAD 6 TO 7.5 INCHES OF RAIN IN THE LAST 24 HOURS.

TALKING TO SPC...CURRENT STABILIZED AIRMASS OVER MUCH OF THE CWA
WILL LIKELY DESTABILIZE...ESPECIALLY OVER SRN KY. SO SEVERE THREAT
REMAINS FOR TODAY/THIS EVENING. ONE QUESTION IS WHETHER A
SECONDARY SQ LINE WILL FORM RIGHT ALONG THE COLD FRONT...WHICH
WOULD AFFECT US DURING THE EVENING HOURS.

UPDATED FORECAST AND HEADLINE PRODUCTS OUT BY 11 AM EDT.

CS

&&

.PREV DISCUSSION... (ISSUED 730 AM EDT SAT SEP 23 2006)

UPDATE...
REMOVED TORNADO WATCH FOR ALL OF OUR SOUTHEASTERN COUNTIES. WITH
CONVECTION HAVING MOVED SOUTH OUT OF THE AREA...THE THREAT FOR
SEVERE WEATHER THIS MORNING HAS ENDED.

JSD

SHORT TERM (TODAY AND TONIGHT)...

MAJOR FLASH AND AREAL FLOODING A BIG PROBLEM FOR TODAY AND TONIGHT
WITH DAMAGING WIND/ISOLATED TORNADO THREAT A LESSER CONCERN...BEST
SHOT OF SEVERE STORMS APPEARS TO BE ABOUT 22Z (NWRN FA) TO 06Z (SERN
FA)TNGT.

NEW TORNADO WATCH HAS BEEN ISSUED FOR ABOUT THE SRN HALF OF OUR FA
TIL 14Z THIS MORNING. MORE WILL LIKELY FOLLOW LATE TDA.

WILL EXPAND FLOOD WATCH TO COVER OUR ENTIRE FORECAST AREA (FA) THRU
8 AM EDT SUN. GENERALLY 2-4 INCHES OF RAIN HAS FALLEN ACRS MUCH OF
OUR FA IN THE LAST 18 HRS WITH SOME LOCAL 6 TO 7 INCH AMOUNTS
PRIMARILY ON AN EAST-WEST AXIS FROM BRECKINRIDGE TO HARDIN TO NELSON
AND WASHINGTON COUNTIES. HEAVY RAIN PRODUCING TSTMS ARE NOW TRAINING
ACRS OUR SRN FA WHERE LESSER RAIN OCCURRED IN THE LAST 18 HRS.

WIND FIELDS ARE FORECAST TO STRENGTHEN TDA BECOMING MORE OF A
UNIDIRECTIONAL DEEP SW FLO. UPR LVL TROF EXTENDING FROM THE WRN
GREAT LAKES INTO THE CNTRL PLAINS SHUD REACH FROM THE UPR OH VLY
INTO THE MID MS VLY BU SUN MORNING. TROF WILL THEN MOVE THRU BY LATE
SUN.

TSTMS CONT TO DEVELOP/TRAIN FROM ERN OK/NRN AR/SRN MO WHERE LO LVL
SPEED CONVERGENCE IS MAXIMIZED IN THETA E GRADIENT NORTH OF MOIST
..UNSTABLE AIR ACRS SERN OK/SRN AND CNTRL AR/WRN TN. A RAIN COOLED
BOUNDARY HAS SET UPR ACRS OUR FA AS STORMS MOVE DOWNSTREAM INTO KY
AND SRN INDIANA. MODELS CONTINUE THIS TSTM DEVELOPMENT/TRAINING
PATTERN EARLY THIS MRNG WHILE SHIFTING THE HEAVIER STORMS NWD ACRS
OUR NRN FA. GFS SHALLOWS THE MOISTURE DURING THE AFTN ACRS OUR
S...IF THIS OCCURS...IF THERE IS SOME SUNSHINE...THAT WILL JUST FEED
INTO A GREATER RISK FOR SVR STORMS (MORE INSTABILITY) AVAILABLE IN
THE WARM SECTOR LATE THIS AFTN/EARLY TNGT AHEAD OF THE COLD FRONT
WHICH SHUD CLEAR OUR ERN COUNTIES BY SUN MRNG.

WITH STRENGTHENING UNIDIRECTIONAL WIND FIELDS...PRIMARY MCS
DEVELOPMENT LATE TODAY SHUD BE LINEAR (SQUALL LINE) WITH EMBEDDED
BOWING SEGMENTS AND MAYBE A TORNADO OR TWO POLEWARD OF BOW APEX.
TORNADOES A BETTER POSSIBILITY IF MORE SUN AVAILABLE ACRS OUR SRN FA
TDA AS INDICATED BY THE GFS.

ADDITIONAL HEAVY RAINS TO CONT MOST OF MORNING ACRS OUR FA WITH
AFOREMENTIONED LO LVL JET DIRECTED INTO BOUNDARY...AGAIN EXPECT TO
LIFT SLOWLY NWD WITH A GRADUAL DECREASE IN RAINFALL RATES THRU THE
MORNING. ANOTHER 1 TO 3 INCHES OF RAIN WILL LIKELY FALL THRU NOON
TDA WITH ADDITIONAL RAIN WITH THE SQUALL LINE LATE TDA/TNGT.
WIDESPREAD FLOODING (AREAL AND RIVER) WILL RESULT WITH THE FLASH
FLOOD THREAT HIGH LATE TDA WITH SQUALL LINE PASSAGE.

KIRKPATRICK

LONG-TERM (SUNDAY THROUGH FRIDAY)... PREVIOUS DISCUSSION FOLLOWS.

SUNDAY WILL CONTINUE PREV FCST TREND WI RW- ENDING FROM NW TO SE
ACROSS THE FA AS THE REMNANTS OF THE COMPLEX AND VIGOROUS STORM
SYSTEM IS REPLACED BY A DRY NORTHWESTERLY FLOW THROUGH MIDWEEK. NOT
REALLY CANADIAN AIR BUT PACIFIC BEHIND THIS SYSTEM SO TEMPS WILL BE
NEAR OR ONLY A LITTLE BELOW SEASONAL NORMALS FOR THIS TIME OF YEAR.

DURING THE LATE WEDNESDAY AND THURSDAY TIME FRAME...THE LATEST
MODELS TO VARYING DEGREES ARE INDICATING THAT A RATHER STRONG TROUGH
WILL DROP SOUTHEAST INTO THE GREAT LAKES REGION AND FORCE A COLD
FRONT ACROSS THE REGION. ITS STILL TOO EARLY TO REALLY SETTLE ON
JUST HOW MUCH CANADIAN AIR WILL DROP SOUTHWARD WITH THIS SYSTEM. FOR
NOW WILL KEEP THE CURRENT FCST TRENDS FOR LATE IN THE WORKWEEK. --21

LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 800 AM EDT/700 AM CDT SUN.
IN...FLOOD WATCH UNTIL 800 AM EDT/700 AM CDT SUN.

&&
Hazardous weather outlook, Sep 23, 10:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SAT SEP 23 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

...SERIOUS FLOODING POSSIBLE THROUGH TONIGHT...
...RISK OF SEVERE STORMS OVER THE AREA THROUGH THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD FLOODING WILL CONTINUE THROUGH TONIGHT AS THUNDERSTORMS
TRAIN ACROSS THE OUTLOOK AREA...PRODUCING EXCESSIVE RAINFALL.
ADDITIONAL RAINFALL OF 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLY EXCEEDING 4 INCHES...IS EXPECTED THROUGH TONIGHT RESULTING
IN CONTINUED MAJOR FLOODING OF SMALL CREEKS AND STREAMS AND EVENTUAL
FLOODING OF RIVERS AS WELL. MANY ROADS WILL REMAIN CLOSED DUE TO
HIGH WATER OR BECOME CLOSED. FLOODING ACROSS LOW LYING AREAS WILL
WORSEN RESULTING IN ADDITIONAL EVACUATIONS OF PEOPLE FROM THEIR
HOMES. IF YOU LIVE NEAR A STREAM OR A RIVER PRONE TO RAPID RISES OR
IN A LOW LYING AREA...YOU WILL LIKELY BE FLOODED OUT BY TONIGHT.

AHEAD OF A COLD FRONT...A FAST MOVING SQUALL LINE CURRENTLY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS IS FORECAST TO MOVE INTO
THE OUTLOOK AREA AFTER AROUND 1 OR 2 PM EDT. THESE STORMS HAVE THE
CAPABILITY OF BECOMING SEVERE...WITH THE HIGHEST THREAT OVER
SOUTHERN KENTUCKY WHERE THE AIRMASS HAS THE BEST CHANCE OF BECOMING
DESTABILIZED. THERE IS A CHANCE THAT A SECOND SQUALL LINE MAY FORM
LATER RIGHT ALONG THE COLD FRONT. SHOULD IT DEVELOP...THIS LINE OF
STORMS WOULD AFFECT THE OUTLOOK AREA SOMETIME THIS EVENING INTO THE
EARLY OVERNIGHT HOURS...WITH SEVERE WEATHER POSSIBLE ALONG WITH
HEAVY RAINS.

THE PRIMARY SEVERE WEATHER THREATS WITH BOTH OF THESE EVENTS ARE
FROM DAMAGING STRAIGHT LINE WINDS AND FREQUENT LIGHTNING. AN
ISOLATED TORNADO CANNOT BE RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS ANOTHER COLD FRONT AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTERS WILL CONTINUE TODAY AND TONIGHT TO REPORT ON
THIS SERIOUS FLOODING SITUATION AS WELL AS POTENTIAL DAMAGING WINDS
LATE TODAY AND TONIGHT. MONITOR THE LATEST FORECASTS ON NOAA
ALL-HAZARDS RADIO OR ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS

In the hours before

Special weather statement, Sep 23, 4:54 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 AM EDT SAT SEP 23 2006

KYZ073-074-231030-
ALLEN-BARREN-
454 AM CDT SAT SEP 23 2006

...CLUSTERS OF STRONG THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS
AFFECTING ALLEN AND BARREN COUNTIES...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SCOTTSVILLE TO 6 MILES SOUTH OF PORTLAND...AND MOVING EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR HALFWAY BY 500 AM CDT.
  NEAR SCOTTSVILLE BY 505 AM CDT.
  NEAR LUCAS BY 515 AM CDT.
  NEAR TRACY BY 520 AM CDT.
  NEAR ROSEVILLE BY 525 AM CDT.
  NEAR TEMPLE HILL BY 530 AM CDT.

EXCESSIVE RUNOFF FROM THESE STORMS MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE YOUR CAR
INTO AREAS WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Local storm report, Sep 23, 5:06 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
606 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      MILLVILLE               38.13N 84.82W
09/23/2006                   WOODFORD           KY   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ACROSS MUCH OF THE
            COUNTY...MULTIPLE ROADS CLOSED DUE TO HIGH WATER.
            POSSIBLE EVACUATION OF MILLVILLE.

&&

SCHOTT
Special weather statement, Sep 23, 5:28 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 AM EDT SAT SEP 23 2006

KYZ075-081-082-231100-
CLINTON-CUMBERLAND-MONROE-
528 AM CDT SAT SEP 23 2006

...STRONG THUNDERSTORMS AFFECTING CLINTON...CUMBERLAND AND MONROE
COUNTIES...

AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR 13 MILES NORTHWEST OF
CELINA...AND MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED
WITH THIS STORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Local storm report, Sep 23, 5:33 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      2 WNW NEVADA            37.71N 84.95W
09/23/2006                   MERCER             KY   LAW ENFORCEMENT

            CHAPLIN RIVER ACROSS SOUTHERN MERCER COUNTY HAS FLOWED
            OUT OF ITS BANKS...MULTIPLE ROADWAYS ARE FLOODED ACROSS
            THE COUNTY.

&&

SCHOTT
Local storm report, Sep 23, 6:42 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HEAVY RAIN       BOSTON                  37.78N 85.67W
09/23/2006  M7.34 INCH       NELSON             KY   CO-OP OBSERVER

            RAINFALL SINCE 7AM FRIDAY.

&&
Local storm report, Sep 23, 7:01 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LEXINGTON               38.04N 84.46W
09/23/2006  M6.16 INCH       FAYETTE            KY   ASOS

            24HR PRECIP ENDING AT 8AM

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bourbon

When
September 23, 10:00 AM EST to September 24, 10:30 PM EST
Where
Bourbon County, Paris
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

The Stoner Creek at Paris crested at 22.1 feet around 1 AM EST on September 24. Flood stage at Paris is 18 feet. Moderate flooding occurs at this level. Water enters some homes below the water plant. Parts of the city park are flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530963.